MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE
Model Number GWC-12325LG-FLP
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.Csi id: (b)(4).
 
Event or Problem Description
During advancement of the diamondback coronary orbital atherectomy device (oad) over the viperwire coronary guide wire, the wire was noted to move backwards from its initial location and would not advance further.Per physician opinion the spacing was adequate, and one treatment pass with the oad was performed.Following this pass, the viperwire became caught on the tip of the oad and fractured.The wire fragment was located in a side branch, therefore no attempt was made to snare it and it remained in the patient.The procedure was completed with balloon angioplasty and stent placement and there were no patient complications reported.It was reported that the imaging setup of the operating room was inadequate and that it was difficult to visualize the forward movement of the device in the vessel.
 
Additional Manufacturer Narrative
The reported viperwire guide wire was received at csi for analysis.The spring tip of the wire was confirmed to be fractured off and was not returned with the wire.Scanning electron microscopy was performed and found excessive torsional damaged and stresses on the fracture face of the wire, confirming that the oad driveshaft had been spun into the guide wire spring tip, causing the fracture.At the conclusion of the device analysis investigation, the reported guide wire fracture was confirmed.The root cause of the fracture was user error as the analysis confirmed the fracture to be caused by rotational and torsional damage on the proximal adhesive bond.The instructions for use for this device state "do not come within 5 mm of the proximal end of the viperwire guide wire spring tip with the distal end of the oad drive shaft.If the distance between the shaft tip and the viperwire guide wire spring tip is insufficient, the shaft tip may contact the guide wire spring tip and result in dislodging the guide wire spring tip.Use fluoroscopy to monitor movement of the shaft tip in relation to the viperwire guide wire spring tip." the material inspection report for this guide wire lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements prior to distribution.Csi id: (b)(4).

Brand Name
DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM
Common Device Name
CORONARY ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
st. paul MN 55112
MDR Report Key8616269
Report Number3004742232-2019-00137
Device Sequence Number1998185
Product Code MCX
UDI-Device Identifier10852528005183
UDI-Public(01)10852528005183(17)200531(10)11028349
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Model NumberGWC-12325LG-FLP
Device Catalogue Number72010-01
Device Lot Number11028349
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/19/2019
Supplement Date Received by Manufacturer06/05/2019
Initial Report FDA Received Date05/16/2019
Supplement Report FDA Received Date06/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR